Publication/Presentation Date

9-1-2012

Abstract

INTRODUCTION: 4-Aminopyridine (4-AP) selectively blocks voltage-gated potassium channels, prolongs the action potential, increases calcium influx, and subsequently, enhances interneuronal and neuromuscular synaptic transmission. This medication has been studied and used in many disease processes hallmarked by poor neuronal transmission in both the central and peripheral nervous systems including: multiple sclerosis (MS), spinal cord injuries (SCI), botulism, Lambert-Eaton syndrome, and myasthenia gravis. It has also been postulated as a potential treatment of verapamil toxicity and reversal agent for anesthesia-induced neuromuscular blockade. To date, there have been limited reports of either intentional or accidental 4-AP toxicity in humans. Both a case of a patient with 4-AP toxicity and review of the literature are discussed, highlighting commonalities observed in overdose.

CASE REPORT: A 37-year-old man with progressive MS presented with diaphoresis, delirium, agitation, and choreathetoid movements after a presumed 4-AP overdose. 4-AP concentration at 6 h was 140 ng/mL. With aggressive benzodiazepine administration and intubation, he recovered uneventfully.

DISCUSSION: The commonalities associated with 4-AP toxicity conforms to what is known about its mechanism of action combining cholinergic features including diaphoresis, altered mental status, and seizures with dopamine-related movement abnormalities including tremor, choreoathetosis, and dystonia. Management of patients poisoned by 4-AP centers around good supportive care with definitive airway management and controlling CNS hyperexcitability aggressively with gamma-aminobutyric acid agonist agents. Adjunctive use of dopamine antagonists for extrapyramidal effects after sedation is a treatment possibility. As 4-aminopyridine recently received Federal Drug Administration approval for the treatment of ambulation in patients with MS, physicians should be keenly aware of its presentation, mechanism of action, and management in overdose.

Volume

8

Issue

3

First Page

314

Last Page

321

ISSN

1937-6995

Disciplines

Medicine and Health Sciences

PubMedID

22782458

Department(s)

Toxicology Division, Department of Emergency Medicine, Department of Emergency Medicine Faculty

Document Type

Article

Share

COinS